Alert archive / Virginia / Wind Advisories in 2022
Wind Advisory 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Jan 9, 2022, 4:43 PM EST for Allegany County, Maryland; 12 counties in Virginia; Grant County, Mineral County, Pendleton County, West Virginia. It took effect at Jan 10, 2022, 1:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2022, 4:43 PM EST (21:43 UTC)
- In effect from
- Jan 10, 2022, 1:00 AM EST
- Expired
- Jan 10, 2022, 6:52 AM EST
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
Counties Allegany County, MD, Albemarle County, VA, Amherst County, VA, Augusta County, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA, Grant County, WV, Mineral County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 128 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206 WWUS71 KLWX 092143 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 443 PM EST Sun Jan 9 2022 MDZ001-501-VAZ503-507-508-WVZ501-503-505-100900- /O.NEW.KLWX.WI.Y.0002.220110T0600Z-220110T1800Z/ Garrett-Extreme Western Allegany-Western Highland- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Western Grant-Western Mineral-Western Pendleton- Including the cities of Mountain Lake Park, Oakland, Grantsville, Frostburg, Hightown, Big Meadows, Wintergreen, Bayard, Mount Storm, Elk Garden, and Riverton 443 PM EST Sun Jan 9 2022 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST MONDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In Maryland, Garrett and Extreme Western Allegany Counties. In Virginia, Western Highland County, and Northern Virginia Blue Ridge and Central Virginia Blue Ridge. In West Virginia, Western Grant, Western Mineral and Western Pendleton Counties. * WHEN...From 1 AM to 1 PM EST Monday. * IMPACTS...Damaging winds will likely blow down scattered trees and power lines. Scattered power outages are possible. Loose outdoor objects may be blown away or damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JMG
2 follow-up statements
686 WWUS71 KLWX 100718 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 218 AM EST Mon Jan 10 2022 MDZ001-501-VAZ503-507-508-WVZ501-503-505-101530- /O.CON.KLWX.WI.Y.0002.000000T0000Z-220110T1800Z/ Garrett-Extreme Western Allegany-Western Highland- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Western Grant-Western Mineral-Western Pendleton- Including the cities of Mountain Lake Park, Oakland, Grantsville, Frostburg, Hightown, Big Meadows, Wintergreen, Bayard, Mount Storm, Elk Garden, and Riverton 218 AM EST Mon Jan 10 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...In Maryland, Extreme Western Allegany and Garrett Counties. In Virginia, Central Virginia Blue Ridge and Northern Virginia Blue Ridge, and Western Highland County. In West Virginia, Western Mineral, Western Grant and Western Pendleton Counties. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Damaging winds will likely blow down scattered trees and power lines. Scattered power outages are possible. Loose outdoor objects may be blown away or damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CJL
390 WWUS71 KLWX 101152 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 652 AM EST Mon Jan 10 2022 MDZ001-501-VAZ503-507-508-WVZ501-503-505-101300- /O.CAN.KLWX.WI.Y.0002.000000T0000Z-220110T1800Z/ Garrett-Extreme Western Allegany-Western Highland- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Western Grant-Western Mineral-Western Pendleton- Including the cities of Mountain Lake Park, Oakland, Grantsville, Frostburg, Hightown, Big Meadows, Wintergreen, Bayard, Mount Storm, Elk Garden, and Riverton 652 AM EST Mon Jan 10 2022 ...WIND ADVISORY IS CANCELLED... Winds have fallen below criteria and should remain below criteria for the remainder of the day. Isolated gusts to near 40 mph still possible through the early afternoon. $$ CJL
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Jan 9, 2:56 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jan 9, 2:56 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
256 PM EST Sun Jan 9 2022
.SYNOPSIS...
A cold front will cross the area this evening. Canadian high
pressure will build overhead Tuesday afternoon before moving
offshore Tuesday night. A cold front will pass through the area
Thursday into Thursday night and high pressure will briefly
return for Friday before low pressure possibly impacts the area
next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Rain will continue ahead of a cold front currently entering
western PA and the OH River. Rain will taper off by mid evening
with CAA then taking over on brisk NW winds. Upslope snow
showers are expected over the Alleghenies with less than an inch
of accumulation. Wind chill values in the mountains will likely
drop below zero and may approach the -5F advisory criteria
overnight.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Very cold Monday and Tue under continued CAA with 850 mb temps
bottoming out near -20C (i.e. true Arctic air). Upper level
trough axis crossing the area Monday afternoon will generate
additional snow shower activity over the mtns and perhaps a few
flurries east on brisk NW winds. Bitterly cold wind chills are
expected over the mountains Mon night with wind chill values in
the -5F to -15F range. Winds finally diminish Tue evening as
high pressure builds overhead. Still very cold into Wed morning.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will build over the southeast US Wednesday as H-5
heights increase locally. This will result in a southerly flow
Wednesday into Thursday and a moderation in temperatures, while
remaining dry.
Friday through Sunday have trended colder with the 12Z model suite.
Regardless, the interaction and placement of northern stream and
southern stream energy in the broad eastern US trough will dictate
precipitation placement, type, and intensity through next weekend.
Ensemble guidance supports multiple shortwaves embedded in the broad
trough. Regardless of the details, confidence for a more unsettled
pattern next weekend is growing.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
IFR cigs rest of today into this evening in rain before cold
front crosses the area later tonight. Turning brisk tonight with
winds gusting 25kt increasing to 30 kt Monday.
VFR conditions for the terminals through Thursday. Winds increase
out of the south at 10-15 knots Wednesday before becoming more
northwesterly Thursday and lighter in intensity..
&&
.MARINE...
Marginal gale conditions developing late tonight into mid
morning Tue for waters south of North Beach and again Mon night
into early Tue under strong cold air advection. Otherwise,
solid SCA conditions expected through Tue.
Small craft advisories are possible Wednesday with winds out of the
south as high pressure resides offshore. Winds decrease below SCA
criteria Thursday out of the northwest.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Gale Watch from Monday evening through Tuesday morning for
ANZ530>543.
Small Craft Advisory until 10 AM EST Monday for ANZ530>532-535-
536-538>542.
Small Craft Advisory until 6 PM EST this evening for ANZ533-
534-537-543.
Gale Warning from 6 PM this evening to 10 AM EST Monday for
ANZ533-534-537-543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CPB
AVIATION...LFR/CPB
MARINE...LFR/CPBHazardous weather outlook, Jan 9, 1:01 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 101 PM EST Sun Jan 9 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-101000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 101 PM EST Sun Jan 9 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Gale Warning is in effect tonight for the Maryland Chesapeake Bay from North Beach to Smith Point, the Tidal Potomac River from Cobb Island to Smith Point, and the Tangier Sound. The strongest winds are most likely after midnight. Elsewhere, gale force winds are possible overnight .DAYS TWO THROUGH SEVEN...Monday through Saturday A Gale Watch is in effect for the waters Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-101000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 101 PM EST Sun Jan 9 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-101000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 101 PM EST Sun Jan 9 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Wind chills around 10 to 20 degrees below zero are possible along the ridge tops of the Allegheny Highlands Monday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 9, 11:46 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1146 AM EST SUN JAN 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM FREEZING RAIN JARRETTSVILLE 39.60N 76.47W
01/09/2022 M0.01 INCH HARFORD MD 911 CALL CENTER
&&
EVENT NUMBER LWX2201061
CPBLocal storm report, Jan 9, 12:04 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1204 PM EST SUN JAN 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FREEZING RAIN HAGERSTOWN 39.64N 77.72W
01/09/2022 M0.05 INCH WASHINGTON MD DEPT OF HIGHWAYS
&&
EVENT NUMBER LWX2201062
CPBLocal storm report, Jan 9, 12:05 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1205 PM EST SUN JAN 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FREEZING RAIN LA VALE 39.66N 78.82W
01/09/2022 M0.10 INCH ALLEGANY MD DEPT OF HIGHWAYS
&&
EVENT NUMBER LWX2201063
CPBLocal storm report, Jan 9, 12:06 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1206 PM EST SUN JAN 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM FREEZING RAIN 2 E MARTINSBURG 39.46N 77.94W
01/09/2022 M0.05 INCH BERKELEY WV NWS EMPLOYEE
&&
EVENT NUMBER LWX2201064
CPBLocal storm report, Jan 9, 12:30 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EST SUN JAN 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FREEZING RAIN 3 SW FOREST HILL 39.56N 76.42W
01/09/2022 M0.01 INCH HARFORD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2201065
CPBLocal storm report, Jan 9, 1:15 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EST SUN JAN 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FREEZING RAIN 2 ENE FROSTBURG 39.66N 78.90W
01/09/2022 M0.13 INCH ALLEGANY MD TRAINED SPOTTER
ONE-EIGHTH OF AN INCH OR MORE ON WALKWAYS.
ONE-SIXTEENTH OF AN INCH ON TREES AND BUSHES. TEMP WAS
32 DEGREES AT 1 PM.
&&
EVENT NUMBER LWX2201066
KLWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 8:03 AM EST | Winter Weather Advisory | LWX | Allegany | 67 min |
| Jan 9, 3:29 AM EST | Gale Warning | LWX | 31 hr | |
| Jan 9, 11:02 AM EST | Winter Weather Advisory | LWX | Fauquier, Rappahannock | 118 min |
Nearby
Wind Advisories in Virginia, 2022Wind Advisories in West Virginia, 2022Wind Advisories in Maryland, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.